Discussions By Condition: Liver conditions

Unexplained hepatomegaly and sinusoidal dilation

Posted In: Liver conditions 2 Replies
  • Posted By: Anonymous
  • July 30, 2007
  • 07:16 PM

I am wondering if anyone can give insight here.

I had two episodes of abdominal pain and fever (the first one, fever >102 F) separated by almost exactly one month--end of May, then end of June. Pain would go away after about 24 hrs. Bloodwork showed high Sed rate (60), elevated ALP (~140) first time, and second Sed (70) and ALP (172) again elevated, plus high GGT (I believe ~150)and slightly elevated WBC (13).

First time doctors suspected appendicitis; second time, Crohn's. Early July I had a barium follow-through. The result: Intestines are fine but liver is HUGE, all the way down to pelvic bone. I'm a very small person; it takes up my entire abdomen.

Spent four days in hospital. They thought I had Budd-Chiari. After many, many blood tests, ultrasound, MRI, CT, biopsy, and finally cavogram, they never found a venous obstruction. And no clotting factor problems, no hepatitis, autoimmunity, CMV, fatty liver, glycogen storage issue, etc. So they pretty much tossed their hands up in the air and sent me home because I'm otherwise healthy.

Only findings are hepatomegaly and hepatic sinusoidal dilation.

The only risk factor I have for liver disease is use of oral contraceptives for ~6 years. I suggested maybe infectious diseases but doctors don't know anything about that. So they told me to stop taking the OCs, and I did. After one month my GGT is still high (90) but decreasing; ALP is the same (169).

Anyone out there actually have an adverse liver reaction from OCs, or know someone who did?

Reply Flag this Discussion

2 Replies:

  • I know this was posted in 2007, but I just saw it today (2/28/09) in a search for info on sinusoidal dilation. I went through a similar experience during '07 and '08 with my GI doc concluding that it was a side effect of birth control. I am now trying to find out if it is safe to get pregnant. Any information on this matter would be greatly appreciated.
    shessler 1 Replies Flag this Response
  • Did they ever figure this out? I am going through the same thing and the doctors are stumped and I am terrified. QUOTE=Unregistered;56486]I am wondering if anyone can give insight here.I had two episodes of abdominal pain and fever (the first one, fever >102 F) separated by almost exactly one month--end of May, then end of June. Pain would go away after about 24 hrs. Bloodwork showed high Sed rate (60), elevated ALP (~140) first time, and second Sed (70) and ALP (172) again elevated, plus high GGT (I believe ~150)and slightly elevated WBC (13).First time doctors suspected appendicitis; second time, Crohn's. Early July I had a barium follow-through. The result: Intestines are fine but liver is HUGE, all the way down to pelvic bone. I'm a very small person; it takes up my entire abdomen.Spent four days in hospital. They thought I had Budd-Chiari. After many, many blood tests, ultrasound, MRI, CT, biopsy, and finally cavogram, they never found a venous obstruction. And no clotting factor problems, no hepatitis, autoimmunity, CMV, fatty liver, glycogen storage issue, etc. So they pretty much tossed their hands up in the air and sent me home because I'm otherwise healthy.Only findings are hepatomegaly and hepatic sinusoidal dilation. The only risk factor I have for liver disease is use of oral contraceptives for ~6 years. I suggested maybe infectious diseases but doctors don't know anything about that. So they told me to stop taking the OCs, and I did. After one month my GGT is still high (90) but decreasing; ALP is the same (169).Anyone out there actually have an adverse liver reaction from OCs, or know someone who did? F
    Sfmama 1 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.